‘Non-sedative’ drugs cause drowsiness in the workplace

Study into antihistamines packaged as non-sedative reveals high level of
drowsiness among users

Antihistamines sold as non-sedatives can cause drowsiness, a major research
project by the Drug Safety Research Unit in Southampton has shown.

Researchers warned that the drugs, used most intensively at this time of
year to combat hay fever, "may be dangerous in the workplace and when
driving".

Of the four antihistamines investigated, acrivastine and cetirizine were
most likely to cause sleepiness. Researchers said that loratadine and
fexofenadine had lower incidence of sedation, but still had some effects.

So-called "second generation" antihistamines were introduced as
having no or limited sedative effects. A meeting of international experts in
Manchester last month raised concern over the issue.

Dr Charles Mercier-Guyon, a member of the European Commission’s working
group on alcohol, drugs and traffic safety, said,"Doctors should question
their patients about their profession and activities when prescribing.

"They should choose the less sedative drugs for people who drive, and
those whose work is demanding."

In the research, questionnaires were sent to GPs covering a total of about
40,000 patients prescribed the drugs, and the incidence of sedation was
recorded. Full results were published in the British Medical Journal.

Several European countries, including France and Sweden, have implemented
the European Union Directive on "red triangle" labelling of
substances known to have a sedative effect, but the UK has not followed suit.

Comments are closed.